Lab Error May Be Responsible for Two Patient Deaths

PHILADELPHIA, Pa-A laboratory worker's miscalculation may be responsible for the death of two hospital patients at St. Agnes Medical Center south of Philadelphia. There are 932 patients who were given miscalculated prescriptions because of the laboratory error.

Between June 4 and July 25, the dosage of Coumadin may have been incorrect because a laboratory worker reportedly misunderstood what type of chemical was being used. Coumadin is a blood-thinning drug patients are usually prescribed if they are at risk for a heart attack, stroke, or blood clots.

The hospital is releasing little information about the victims except that they were in their mid-80s to mid-90s. There are 58 patients were endangered or being retested because of the mistake. The miscalculation made it appear the patients' drug was clotting and they were in turn given higher doses of Coumadin.

The mistake was discovered after a patient contacted a physician about unusual lab results. Health authorities began notifying patients and physicians immediately after the error was uncovered.

Department of Health officials are continuing the investigation.

Information from www.washingtonpost.com

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish